Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 91, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 27, 2000, 9:42 PM EDT for Vance County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2000, 9:42 PM EDT (01:42 UTC)
- Expired
- May 27, 2000, 10:20 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Vance County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 9:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
530 WUUS52 KRAH 280144 SVRRDU NCC077-145-181-280220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 942 PM EDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VANCE COUNTY IN NORTH CAROLINA GRANVILLE COUNTY IN NORTH CAROLINA PERSON COUNTY IN NORTH CAROLINA * UNTIL 1020 PM EDT * AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HYCO RESERVOIR TO THE NORTH EDGE OF KERR RESERVOIR MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SURL...OAK HILL AT 950 PM EDT ROXBORO BY 950 PM EDT BEREA AT 955 PM EDT OXFORD AT 1005 PM EDT DABNEY AT 1010 PM EDT HENDERSON AT 1015 PM EDT GILLBURG AT 1020 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 3658 7897 3628 7916 3626 7834 3655 7829
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM EDT, 7 hours 27 minutes earlier.
Area forecast discussion, May 27, 2:15 PM EDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT SAT MAY 27 2000 THREAT FOR SEVERE WEATHER EXIST THIS EVENING OVER CENTRAL NORTH CAROLINA AS THUNDERSTORM COMPLEX MOVES SOUTHEAST OUT OF THE MOUNTAINS INTO VERY WARM MOIST UNSTABLE AIR. SEVERE ACTIVITY SHOULD DIMINISH BY MIDNIGHT. VERY DEEP UPPER LEVEL TROUGH WILL RAPIDLY APPROACH AREA FROM THE NORTHWEST LATE TONIGHT AND SUNDAY. A SQUALL LINE ASSOCIATED WITH A COLD FRONT WILL PUSH THROUGH THE STATE ON SUNDAY. LOOKS LIKE THIS COULD BE A MORNING-EARLY AFTERNOON SEVERE EVENT FOR CENTRAL NORTH CAROLINA. ETA APPEARS TOO FAST IN MOVING FRONT EAST OF THE MOUNTAINS BY 12Z. NGM ARE SLOWER AND BRING FRONT TO EAST OF THE MOUNTAINS BY MID DAY. WITH FRONT NOW IN MISSISSIPPI VALLEY...FAVOR MORE MODEST MOVEMENT OF NGM/AVN SOLUTION. WITH SQUALL LINE FORMATION AHEAD OF FRONT VERY LIKELY...WILL GO WITH STRONG WORDING FOR THUNDERSTORMS FOR SUNDAY MORNING INTO AFTERNOON. FRONT PUSHES TO EAST BY SUNDAY NIGHT BUT COLD POCKET ASSOCIATED WITH UPPER CUT OFF WILL BE SLOW TO CLEAR AREA. ALTHOUGH LOW LEVELS WILL BE COOLER...UPPER LEVELS WILL BE VERY UNSTABLE. THIS WILL LEAD TO CONTINUED CONVECTION SUNDAY NIGHT AND MONDAY. AFTER SYSTEM MOVES EAST BY TUESDAY MORNING...NORTHWEST FLOW WITH EMBEDDED MCS CHALLENGES WILL BE RE-ESTABLISHED AND CONTINUE THROUGH MID WEEK. .RAH...NONE. SWH
In the hours before
Local storm report, May 27, 4:28 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
426 PM EDT FRI MAY 26 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
03:55 PM WELCOME NC WIND DAMAGE
05/27/00 DAVIDSON NUMEROUS TREES DOWNED 3:55
- 4:15 PM ACROSS DAVIDSON
CO|UNTY INCLUDING THE M
COMMUNITY OF WELCOME PER
DAVIDSON COMMUNICATION
CENTER.Local storm report, May 27, 4:40 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
439 PM EDT FRI MAY 26 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0436 PM ASHEBORO NC WIND DAMAGE
05/27/00 RANDOLPH NUMEROUS TREES DOWNED AT
RACE TRACK JUST WEST OF
ASHEBORO PER CITY POLICE.
TIME OF EVENT 4:36 PM.Local storm report, May 27, 5:26 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
522 PM EDT FRI MAY 26 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
449 PM FRANKLINVILLE NC WIND DAMAGE 05/27/00 RANDOLPH
TREES AND POWER LINES DOWNED IN EASTERN RANDOLPH COUNTY
NEAR FRANKLINVILLE PER 911 COMMUNICATIONS CENTER. TIME OF
EVENT AROUND 4:49 PM.Local storm report, May 27, 6:37 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
636 PM EDT FRI MAY 26 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM GOLDSBORO NC .75 INCH HAIL
05/27/00 WAYNE SKYWARN REPORTS DIME SIZE
HAIL AND 50 MPH WINDS AT
SEYMORwE AIRFORCE BASE IN
GOLDSBORO AT 620 PM.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:34 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 41 min |
| May 27, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 38 min |
| May 28, 12:41 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 49 min |
| May 28, 1:00 PM EDT | Tornado Warning | RAH | Cumberland | 30 min |
| May 28, 1:15 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 30 min |
| May 28, 1:41 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 49 min |
| May 28, 6:04 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 41 min |
| May 28, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 26 min |
| May 28, 7:36 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 9 min |
| May 28, 7:55 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.